My blood sugar was at 119 at 10: 30 last night. I took 7 units of my long acting insulin like I always do before bed. One hour later at 11: 30 my blood sugar was 24. Does anyone know how or why this happened? It was very scary.

32 Answers

morcos
Answered 11 months ago    reply

Did you take too much shortacting insulin at dinner?

hyo
Answered 11 months ago    reply

I took 4 units around 6:00. I ate salmon, yogurt with berries, a small bag of skinny pop and a glass of wine.


n
Answered 11 months ago    reply

Stacking?

hyo
Answered 11 months ago    reply

I took the insulin 4.5 hours apart, so I’m thinking that’s unlikely. I’m still new at this though, so I guess anything is possible.


princess
Answered 11 months ago    reply

Did you accidentally take short acting? I know it is hard to imagine doing but it is very possible.

hyo
Answered 11 months ago    reply

I can see myself doing this at some point, but I know I grabbed the gray pen. My short acting is orange.

wm
Answered 11 months ago    reply

hyo I put a hair tie (elastic) on my Novolog(short acting insulin) after grabbing my Novolog instead of my Levemir and giving myself 25 units so I don’t have a repeat. Once was enough! Now I always know which I have in my hand without looking (even though I do) because I can feel it.


morcos
Answered 11 months ago    reply

Or, any chance you inadvertly injected short instead of long? I've done that once or twice.

hyo
Answered 11 months ago    reply

I really don’t think I did. That would be awful because I take anywhere between 1-5 units per meal, so 7 would be way too much for me. I can see how that could cause me drop so low.


hyo
Answered 11 months ago    reply

When I gave myself the shot, I did bleed. Is it possible that it went directly into my bloodstream speeding it up somehow?

morcos
Answered 11 months ago    reply

I feel that's more likely to mean a little insulin bled out.


suglia
Answered 11 months ago    reply

Wine sometimes makes my BS plummet a few hours after drinking it.

hyo
Answered 11 months ago    reply

Anything is possible. I often have a glass of wine with dinner and haven’t had issues to this point.


heptinstall89
Answered 11 months ago    reply

I was told if its under 120 not take insulin just metaformin... But everybody is different

hyo
Answered 11 months ago    reply

I am usually under 120. At first they had me taking 10 units of long acting, but I was getting lows. If I am 95 or lower, I either have a snack or take less long acting. I will ask at my next appointment.

heptinstall89
Answered 11 months ago    reply

Are u on metaformin too?

hyo
Answered 11 months ago    reply

Vaughn no.

heptinstall89
Answered 11 months ago    reply

Im suprised u didnt faint 24 my grandma gave me some jelly once mine gotten that low

heptinstall89
Answered 11 months ago    reply

Im sliding scale urs must be type 1

hyo
Answered 11 months ago    reply

Vaughn I was talking to my husband in bed and got very tired. I turned off the light and rolled over to go to sleep. Something didn’t feel right. I turned the light back on and decided to check my blood sugar. I was shocked to see 24 because I didn’t feel the usual signs. My husband ran to grab me orange juice and then I somehow made it downstairs to eat an apple with peanut butter and a bowl of Cheerios. I have never been so hungry. Scary to think what would’ve happened if I did just go to sleep.

heptinstall89
Answered 11 months ago    reply

If its staying under 120 id see the DR they told me u can always bring it down, sometimes hard to bring up.

hyo
Answered 11 months ago    reply

Vaughn ok. Thx!

hyo
Answered 11 months ago    reply

Vaughn yes Type 1 just diagnosed this summer.

wm
Answered 11 months ago    reply

hyo I always double check if I get a high or low reading to make sure it’s accurate. I’ve gotten funky readings sometimes. I know in a panic with a low, my mind slows down.

hyo
Answered 11 months ago    reply

Winnewisser Good point. I probably should have. I was definitely low. My heart rate was around 100, I was sweating, shaking and I was unable to collect my thoughts. I did check 15 minutes after drinking about 8oz of orange juice and I was at 55.


terence.ber
Answered 11 months ago    reply

Probably the glass of wine. Alcool is sooo touchy and is effect is a few hours after.

hoffner
Answered 11 months ago    reply

Yeah I was about to say the wine


789
Answered 11 months ago    reply

Sorry you experienced that. Glad you are ok.


ruybal
Answered 11 months ago    reply

It was the alcohol for sure. https://beyondtype1.org/booze-guide/


ilene
Answered 11 months ago    reply

Had you done any exercise earlier in the day? Could it have been your muscles replenishing their stock? Alcohol doesnt usually work to reduce my bgl that quickly but I guess we're all different


brian
Answered 11 months ago    reply

My next door neighbor a was a diabetic educater I was having trouble with my sugar going high in the morning she said I could have a low during the night and my liver was releasing more sugar and putting up


dx
Answered 11 months ago    reply

If you had injected that much bolus wouldn't you have been hypo? Did you eat anything for dinner different to the norm? Is winter coming for you because I found on my last insulin (I changed this year) that I needed a lot more NPH overnight in winter than summer - the change of seasons affected it. Didn't discover this for years though, I think this need for more NPH in winter came on as I aged.


related questions